Nebraska, 2006

Damaging Winds in Nebraska, June 20, 2006

June 20, 2006 · NWS GID · 3 events in 3 counties and zones

Decaying thunderstorms created wind gust of 50 to 70 mph along with drastic rises in temperatures. These heat bursts caused temperatures to rise rapidly with the most extreme rise taking place at Kearney where the temperature jumped from 70 to 93 degrees between 3 and 4 am CST.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
$100,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Decaying thunderstorms created wind gust of 50 to 70 mph along with drastic rises in temperatures. These heat bursts caused temperatures to rise rapidly with the most extreme rise taking place at Kearney where the temperature jumped from 70 to 93 degrees between 3 and 4 am CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 20, 2:10 AM CST, 45 minutes earlier.

Area forecast discussion, Jun 20, 2:10 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
310 AM CDT TUE JUN 20 2006

.DISCUSSION...THUNDERSTORMS DEVELOPED EARLY THIS MORNING AHEAD OF
ELEVATED WARM FRONTAL BOUNDARY LOCATED FROM THE HIGH PLAINS INTO
NORTHERN KANSAS.  LIFT HAS BEEN ENHANCED BY 55KT NOCTURNAL LOW
LEVEL JET.  WILL CONTINUE TO MONITOR RADAR TRENDS THE NEXT FEW HOURS
TO DETERMINE IF CONVECTION WILL LINGER INTO FIRST PERIOD HOURS.

FOCUS THEN SHIFTS TO THUNDERSTORM POTENTIAL THE NEXT FEW DAYS IN AN
ACTIVE WEATHER PATTERN.  SHORTWAVE TROUGHS TRAVERSING THE NORTHERN
AND CENTRAL PLAINS BREAK DOWN THE UPPER RIDGE AXIS...AND SEND AN
ASSOCIATED SURFACE TROUGH...OR SEMI COOL FRONTAL BOUNDARY INTO
NORTHERN AND WESTERN NEBRASKA TODAY.  FRONTAL BOUNDARY WILL BECOME
ORIENTED FROM SOUTHWEST TO NORTHEAST ACROSS OUR CWA BY LATE
AFTERNOON.  VERY WARM TEMPERATURES ARE EXPECTED AHEAD OF THIS
FEATURE THIS AFTN WITH HIGHS REACHING INTO THE 90S IN NEBRASKA...
WITH READINGS CLOSER TO 100F IN NORTH CENTRAL KS AS H85 TEMPS REACH
THE UPPER 20S TO AROUND 30C.  SURFACE GRADIENT TIGHTENS TO OUR SOUTH
AND SOUTHERLY WINDS WILL INCREASE ALONG OUR SOUTHEAST KS COUNTIES.
AFTERNOON THUNDERSTORM CHANCES DO NOT LOOK PROMISING WITH STRONG
CAP IN PLACE AND HAVE HELD OFF ON POPS UNTIL TONIGHT.  UPSLOPE FLOW
ALONG THE HIGH PLAINS SHOULD AGAIN FOCUS CONVECTION WHICH WILL
SPREAD EAST TONIGHT WITH ADDITIONAL ELEVATED DEVELOPMENT NORTH OF
THE FRONTAL BOUNDARY AS THE LOW LEVEL JET STRENGTHENS TO 50KTS
AGAIN.  GIVEN ELEVATED NATURE OF CONVECTION TONIGHT...PRIMARY
HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL.

THE FRONTAL BOUNDARY IS PROGGED TO STALL A LITTLE FARTHER SOUTH INTO
CENTRAL KANSAS ON WEDNESDAY...AND POSITION WILL BE DEPENDENT ON HOW
CONVECTION UNFOLDS TONIGHT.  UPSLOPE FLOW AIDED BY PROGRESSION OF
STRONGER MID LEVEL SHORTWAVE WILL AGAIN FIRE CONVECTION TO OUR WEST
WHICH WILL SPREAD EAST OVERNIGHT.  NAM IS STRONGER WITH MORE OF
CLOSED LOW FEATURE AS COMPARED TO THE GFS...AND THE NORTH SOUTH
PCPN GRADIENT SHOULD BE TIGHTER WITH DRY AIR ADVECTING SOUTH WITH
SURFACE RIDGE BUILDING SOUTHEAST FM WYOMING.  PCPN LOOKS TO LINGER
INTO THE DAY ON THURSDAY...PARTICULARLY IN OUR SOUTHERN ZONES WITH
PROGRESSION OF MID LEVEL LOW.  COOLER AIRMASS COMBINED WITH CLOUDS
AND PCPN WILL LEAD TO A COOLER DAY AND HAVE KNOCKED TEMPERATURES
DOWN SEVERAL DEGREES.

NO SIGNIFICANT CHANGES MADE TO THE EXTENDED.

&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

22
Hazardous weather outlook, Jun 19, 9:25 PM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1025 PM CDT MON JUN 19 2006

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
201200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1025 PM CDT MON JUN 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS TUESDAY THROUGH
FRIDAY. SOME OF THE STORMS TUESDAY AFTERNOON INTO TUESDAY
NIGHT...AND WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT COULD BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN

In the hours before

Special weather statement, Jun 19, 11:51 PM CST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1251 AM CDT TUE JUN 20 2006

KSZ006-018-200630-
OSBORNE-SMITH-
1251 AM CDT TUE JUN 20 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR OSBORNE AND SMITH COUNTIES...

AT 1247 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ALTON...OR 29 MILES SOUTHEAST OF
PHILLIPSBURG...AND MOVING EAST AT 45 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  PORTIS AT 100 AM CDT...
  DOWNS AT 110 AM CDT...

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

WESELY
Special weather statement, Jun 20, 12:16 AM CST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
116 AM CDT TUE JUN 20 2006

KSZ007-019-200700-
JEWELL-MITCHELL-
116 AM CDT TUE JUN 20 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR JEWELL AND MITCHELL COUNTIES...

AT 113 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DOWNS...OR 37 MILES NORTHWEST OF LINCOLN...
AND MOVING EAST AT 40 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  IONIA AT 125 AM CDT...
  GLEN ELDER AT 130 AM CDT...
  BELOIT AT 140 AM CDT...
  RANDALL AT 145 AM CDT...
  ASHERVILLE AT 150 AM CDT...

DIME SIZE HAIL...AND WINDS AROUND 50 TO 55 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

WESELY
Special weather statement, Jun 20, 2:45 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
345 AM CDT TUE JUN 20 2006

NEZ072-073-082-083-200930-
FURNAS-GOSPER-HARLAN-PHELPS-
345 AM CDT TUE JUN 20 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR FURNAS...GOSPER...HARLAN AND PHELPS COUNTIES...

AT 341 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF
SMITHFIELD TO ORLEANS TO WOODRUFF...AND MOVING EAST AT 35 MPH.

* THUNDERSTORMS WILL BE NEAR...
  ALMA AT 350 AM CDT...
  BERTRAND AT 355 AM CDT...
  REPUBLICAN CITY AT 400 AM CDT...
  LOOMIS AT 405 AM CDT...
  RAGAN AT 410 AM CDT...

WINDS AROUND 50 TO 55 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

WESELY

The radar

The Grand Island radar (KUEX), 104 km away, was scanning. The volume nearest the first event began at 08:55 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phelps

When
June 20, 2:55 AM CST
Where
Phelps County, Bertrand
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Crop damage
$100,000
Reported by
UTILITY COMPANY
Coordinates
40.533, -99.633

Thunderstorm Wind, Franklin

When
June 20, 3:55 AM CST
Where
Franklin County, Campbell
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.300, -98.733

Thunderstorm Wind, Webster

When
June 20, 4:00 AM CST
Where
Webster County, 6 mi W of Bladen
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.317, -98.700

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520971, 5520972, 5520973.